For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic SINAMET Users please read Go to previous topic Go to next topic Go to higher level

By isurfbaja On 2006.11.21 03:14
CHECK WITH YOUR NEUROLOGIST BEFORE MAKING ANY CHANGES IN YOUR MEDICATION...LET THE DOCTOR READ THIS AND HELP YOU DECIDE IF THIS THEORY MAY HELP YOU...BY SLIGHTLY CHANGING THE WAY YOU DOSE YOUR SINAMET YOU MAY BE ABLE TO REDUCE SIDE EFFECTS AND TO EXTEND THE NUMBER OF YEARS IT WORKS....
STILL INTERESTED? READ ON!...(and no I am not selling anything!)

I am a secondary caregiver as my Father is going on his 12th year with Parkinsons.

The first 5 were bearable and my Mom managed ok. Dad got by without taking Sinamt, though he had a lot of side effects from Mirapex and Artane.
I was busy teaching Science and although I lived close, found it tough to find the time to help out....though I'd often come over on the weekends.

Years 5-10 became tougher as you know...Sinamet was introduced in year 7 and really helped for a while...but in year 11 Dad got Aspiration Pneumonia...spent a week in the hospital and was severly weakened. With slow rehab and excellent Physical Therapy, Dad improved to about 70%-80% of his pre-pneumonia condition. At 80 years old most Doctors wrote him off. He needed more care but did ok for 2 more years than the hospital doctors gave him. Here we are 2 years later though, and he has swallowing problems during his off periods. He has also developed dykinesias which no Neurolgist seemed able to help with. Then I came upon this theory in my countless internet searches:

The Pulsatile Theory of Levadopa Administration:
What does this mean? It means the Levadopa (L-Dopa or "Sinamet") you take is in Big Chunks compared to the natural flow of a non Parkinsons person.
IT IS BELIEVED THAT IT IS THE TAKING OF SINAMET (L-Dopa)IN THIS FASHION THAT PRODUCES MANY OF THE WORST SIDE EFFECTS OF SINAMET...INCLUDING DYSKINESIAS, EXTENDED OFF PERIODS AND DRUG FAILURE.

I did this with my Dad and it really helped! Read on...

What does it mean? It means that when you take a tablet or 2 of Sinamet...the sudden rise of LDopa or falling off is stressful, and over time produces Dyskinesias...

So if for example you take a 2 tablet dose, ask your neurologist if you can take the two tablets 10-15 minutes apart. The first tablet you'd take just a a little BEFORE you normally would...and the second just a little AFTER you normally would...about 15 minutes apart may work (AGAIN...ASK YOUR NEUROLOGIST FIRST!)

WHY? By dividing up the dose you try to take the first tablet a little early JUST BEFORE your previous dose wears off. It keeps the L-Dopa level from falling too fast or too low....then the second tablet can later "Buoy" up the dose level, BUT avoiding a sharp spike.

My father takes a dose of 1 1/2 tablets 6 times a day. He had horrible peak dose dyskinesia, transitional (in between dose) dyskinesias and bad extended "off" periods and drug failure. I began dividing his doses in 3 half tablets, each 10 minutes apart...
HUGE DRAMATIC IMPROVEMENT....70%-80% BETTER IN ALL AREAS

I am just writing this because NO Neurolgist advised me about this. IN FACT, they looked at my Dad...and shrugged their shoulders and said , "Well, 12 years with Parkinsons....and....what can you do?"

I brought this idea to a great Neurolgist at the Veteran Administration in West Los Angeles and he helped me out line the dosing schedule.

Though my father's has it tough, at least this has eased his discomfort some...
REMEMBER, THIS THEORY ADDS NO OTHER NEW DRUGS & SIMPLY FINE TUNES THE SINAMET YOU ARE ALREADY TAKING...IT MAY ALLOW YOU IN THE FUTURE TO TAKE LESS SINAMET...PERHAPS...
Again Ask your Neurolgist...BETTER YET, ASK 3 DIFFERENT ONES AND COMPARE THEIR ANSWERS..ASK QUESTIONS...BE RELENTLESS....OPTIMIZE YOU EXERCISE DIET AND SUPPLEMENTS (VITAMINS, ETC.)AND YOU'LL MAKE PROGRESS

Good luck...I hope this helps someone....in the name of my Dad...Ed
Love ya Dad...


Steve

By Ontheedge On 2007.02.05 10:07
This makes sense but what about Comtan. My husband has it with sinemet to exend effects. I don't worry about changing the times around as he has been on sinemet for over 10 years (diagnosed 18 years) and the doctor changes the times frequently when new symptoms appear. Often I think it is as much a guess as science. On the Edge

By shades On 2007.02.12 17:52
My father has reduced the Sinament and is more like my father again, and appears to be happier and more content. Sleeping better and termerers less, and back to being more comfortable driving. He has been going to Water Therapy twice a week and fines it is helping.

By Pearly4 On 2007.03.17 10:49
I'm a newbie, just logged in and saw this post. My mother has had Parkinson's for about 8 years we think. Her neurologist just switched her to this type of schedule because of the amount of dyskinesias, etc. Started with one dose of her 4 times a day schedule and she has found some benefit from it and voluntarily initiated changes (VERY unusual behavior but maybe the lowered dosage is helping mental issues as well) and is now using the schedule two times from her 4 time a day schedule. Takes full dose at bedtime and once at 4:30 a.m. so don't know what we'll do there or if she'll want to change that, but we are seeing some improvement also.

As her other medications for other medical issues interfere with much else in the way of new medications for treatment, this has been a blessing!

By DunmoreGrace On 2009.08.24 22:33
I just saw this the other night and began to experiment with my father's sinamet dosage timing as it seemed to me that he peaked about 45 mins after taking sinemet and then had a very difficult time moving until about 3 hours into dose. I had also noticed that his easiest walking of the day was when he got out of bed in the morning which was 9 hours after his last dose of Sinemet.

By breaking up the dose (he takes 2x 25/100 tabs 4 x per day) over the course of an hour, he has had three of the best days yet since his diagnosis of Parkinsonism and is walking and moving with greater ease. Also, he's much more alert, mentally, and enaged.

We see the neurologist this week and I look forward to discussing this with him. From the PT standpoint, he made huge strides today in everything from gait to balance. It just seemed easier for him to control his movements.

Thank Gods.

By LOHENGR1N On 2009.08.25 00:26
Ok this has been floating around for years. And I strongly agree don't try experimenting on your own! I'm a patient, I shudder to think about someone with no or little knowledge about my med's trying adjustments. A quick study of Carba/L-dopa will show the "shelf life" in the system, or how long it takes to peak and the duration of that full level! (You'll be surprised) (Rather than this ask your neuro about the patch or pump delivery systems!) This sounds good in theory but I believe you're witnessing a placebo effect. After all the years of this suggestion floating around the internet one would think if there were truth to it, it would be common practice and knowledge by now! Watch what you read, read with hope but also temper that hope, with a strong dose of skepticism. Always run any medicine and dosing by Your Neurologist! Take care, best of luck and hang in there!

By Pearly4 On 2009.08.25 17:44
Say what you will, it worked for us and it wasn't placebo effect. And her doctor's advice was, if it works, do it, as long as you don't go over the maximum prescribed dose. Who cares if it's placebo effect?! I'd have given a placebo too, if I'd had one! Eventually it didn't work and we had to up the dose and switched to another type of pill (Stalevo) and then we had to adjust that and basically medications never stay at one dose with this disease and constantly need adjusting. Obviously you'll want to discussion with the neurologist and work with him, not against, but what works for one person/patient isn't always what works for another.

By atir On 2009.08.25 19:57
Speaking of changing doses--- my husband was increased to 5 doses of Sinemet and Comtan a day. He started having Hallucinations very bad. I decided to try lowering the dose again since he hadn't had the Hallucinations on 4 doses. It worked.
He is doing fine on 4 doses without the terrible side effects. Sometimes you just have to try things and see if it works for you.

By isurfjava2 On 2013.05.26 05:10
I wrote that post years ago. My Dad has since passed away at 84 from multiple bouts of aspiration pneumonia. However I stand by what I wrote before. Paring the doses down and/or titrating them is the secret to controlling Dyskinesia and increasing medication effectiveness, longevity and patient quality of life. Not a cure all, but it works. Also when patients are dyskinetic they are most likely to aspirate creating danger for pneumonias. This technique does requires slow gradual changes and observation, watching the clock some an good record keeping is essential to help you and your doctor (IF theyre good) fine tune the schedule. FIRST check with your neurologist, then make a medication chart with doses and times and a place to make notes on how the patient reacted. I hope this helps!


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you